West Virginia, 2002

Strong Wind in West Virginia, March 9 to 10, 2002

March 9 to 10, 2002 · NWS LWX · 7 events in 7 counties and zones

A strong cold front which crossed the region late on the 9th was accompanied by gusty northwest winds up to 55 MPH at ground level. Some locations reported downed trees and power lines in addition to some structural damage due to the high wind.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A strong cold front which crossed the region late on the 9th was accompanied by gusty northwest winds up to 55 MPH at ground level. Some locations reported downed trees and power lines in addition to some structural damage due to the high wind. Measured wind gusts included 49 MPH at Petersburg and 48 MPH at Martinsburg. In Mineral County, a wind sensor on the top of a 75 foot tower in Keyser recorded a wind gust of 69 MPH at 10:30 PM on the 9th and 62 MPH at 4 AM on the 10th. In the northern Mineral County community of Ridgeley, the high wind caused moderate structural damage. The slanted roof of a two story apartment building which was replaced during the summer of 2001 was partially ripped off around 12:20 PM on the 10th. Roof debris damaged at least two homes, a pool, and a car before coming to rest on Second Street. Debris also spilled onto apartment building balconies and blocked doorways, trapping two families. County officials also reported numerous power outages and downed trees blocking roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 9, 8:00 PM EST, 1 hour earlier.

Area forecast discussion, Mar 9, 8:00 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
800 PM EST SAT MAR 9 2002

AM CLOSELY/CONTUS MONITORING PROGRESS OF SQLN AND CDFNT. SOLID N-S
SQLN ACRS WRN PA-THRU WV RACING ENEWD WITH WDSPRD DAMAGING WNDS AND
TARGETING PRIMARILY PA. AM CONCERNED ABT THE SOLID LN EXTENDG THRU
WV AND THE THREAT IT POSES FOR OUR WRN SXNS. EXTREME DYNAMIC FORCG
TARGETING MNLY PA BUT THE LN HAS LOOKD IMPRSV EVEN WELL S IN WV AND
THERE HAD BEEN SOME WND DMG THERE. HWVR THE LN IN WV AND EVEN IN PA
SHOWG MARKED WKNG PAST 30 MIN. CDFNT SWEEPG EWD AND WILL REACH OUR
FAR W BY 02-03Z AND INTO E PTN BY 05-07Z. PREFNTL SLY WINDS HV GENLY
BEEN ONLY IN THE RNG OF 15-25 MPH WITH LCL G35. THOSE WILL LKLY PICK
UP AND BCM MORE GSTY JUST AHD OF FNT BUT BLV OUR STGEST WNDS WILL BE
ALG THE FNT AND POSTFNTL WITH BRF G40-45KT OR SO AND BRFLY/LCLY STGR
WITH INTL BURST W/FROPA. VRY IMPRSV ISALLOBRC MAX(+12MB/3HR) RACING
NEWD THRU IN-OH TWD THE ERN GRTLKS AND THUS SUGGESTING HIEST POTNTL
FOR STG POSTFNTL WNDS ALSO TARGETING MNLY PA AND PTS N. THUS AM
FAIRLY COMFORTABLE WITN GOING WND ADVY WITH BRF G40-50KT AND NOT
PLANNG CHGS IN HDLNS ATTM...BUT DPNDNT ON TRENDS NXT CPL HRS. WILL
AT LEAST ADJST ZNS FOR CURR TRENDS.  JLW

.LWX...
DC...WIND ADVISORY FOR TONIGHT FOR ZONE DCZ001.
MD...WIND ADVISORY FOR TONIGHT FOR ZONES
     MDZ002>007...MDZ009>011...MDZ013>014...MDZ016>018.
VA...WIND ADVISORY FOR TONIGHT FOR ZONES
     VAZ021...VAZ025>031...VAZ036>042...VAZ050>057.
WV...WIND ADVISORY FOR TONIGHT FOR ZONES WVZ048>055.
MARINE...SCA TIDAL POTOMAC AND MD PORTION OF CHESAPEAKE BAY.

In the hours before

Special weather statement, Mar 9, 6:35 PM EST, 2 hours 25 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-100515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
635 PM EST SAT MAR 9 2002

...A COLD FRONT WITH STRONG WINDS WILL SWEEP ACROSS THE AREA
TONIGHT...

A STRONG COLD FRONT ACCOMPANIED BY SHOWERS AND THUNDERSTORMS AND
STRONG GUSTY WINDS...WILL SWEEP ACROSS EASTERN WEST VIRGINIA...
MARYLAND...AND NORTHERN VIRGINIA INCLUDING THE BALTIMORE-WASHINGTON
METRO AREAS LATE THIS EVENING AND INTO EARLY SUNDAY. WINDS OF 25 TO
35 MPH WITH POSSIBLE GUSTS OVER 50 MPH ARE EXPECTED ALONG AND BEHIND
THE FRONT. THE FRONT WILL REACH THE MOUNTAIN AREAS BY AROUND 10 PM
AND EASTERN MARYLAND BETWEEN MIDNIGHT AND 3 AM. BY EARLY THIS
EVENING THE FRONT EXTENDED FROM WESTERN PENNSYLVANIA SOUTH ACROSS
CENTRAL WEST VIRGINIA AND INTO KENTUCKY AND WAS MOVING RAPIDLY
EASTWARD. A SOLID LINE OF SHOWERS AND THUNDERSTORMS...MANY WITH
DAMAGING WINDS...ACCOMPANIES THE FRONT.

A WIND ADVISORY REMAINS IN EFFECT TONIGHT FOR EASTERN WEST
VIRGNIA...MUCH OF MARYLAND...AND NORTHERN VIRGINIA INCLUDING
BALTIMORE AND WASHINGTON. RESIDENTS IN THE AREA SHOULD BE ALERT FOR
HIGH WINDS AND LISTEN TO THE LATEST FORECASTS AND STATEMENTS FROM
THE NATIONAL WEATHER SERVICE AS THE EVENING PROGRESSES.

JLW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 strong wind. Local standard time, as filed.

Strong Wind, Pendleton

When
March 9, 9:00 PM EST to March 10, 1:00 PM EST
Where
Pendleton forecast zone
Reported by
TRAINED SPOTTER

Strong Wind, Grant

When
March 9, 9:00 PM EST to March 10, 1:00 PM EST
Where
Grant forecast zone
Reported by
TRAINED SPOTTER

Strong Wind, Hardy

When
March 9, 9:00 PM EST to March 10, 1:00 PM EST
Where
Hardy forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.008, -78.858 (the zone’s center; the record gives no point)

Strong Wind, Hampshire

When
March 9, 9:00 PM EST to March 10, 1:00 PM EST
Where
Hampshire forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.317, -78.614 (the zone’s center; the record gives no point)

Strong Wind, Mineral

When
March 9, 9:00 PM EST to March 10, 1:00 PM EST
Where
Mineral forecast zone
Property damage
$20,000
Reported by
TRAINED SPOTTER

Strong Wind, Morgan

When
March 9, 9:00 PM EST to March 10, 1:00 PM EST
Where
Morgan forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.560, -78.258 (the zone’s center; the record gives no point)

Strong Wind, Berkeley

When
March 9, 9:00 PM EST to March 10, 1:00 PM EST
Where
Berkeley forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.464, -78.027 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2002Every state in 2002This day in weather historyWarnings in West Virginia, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5287291, 5287292, 5287293, 5287294, 5287295, 5287296, 5287297.